Alert archive / Kansas / Wind Chill Advisories in 2014
Wind Chill Advisory 2, NWS Dodge City, KS
NWS Dodge City, KS issued this wind chill advisory at Jan 22, 2014, 4:34 AM CST for 18 counties in Kansas. It took effect at Jan 23, 2014, 12:00 AM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 22, 2014, 4:34 AM CST (10:34 UTC)
- In effect from
- Jan 23, 2014, 12:00 AM CST
- Expired
- Jan 23, 2014, 10:16 AM CST
- In force
- 10 hr
- Issued by
- NWS Dodge City, KS
Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS, Kiowa County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Stafford County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 40 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3374 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
231 WWUS43 KDDC 221034 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 434 AM CST WED JAN 22 2014 ...VERY COLD WIND CHILLS EXPECTED TONIGHT.... .AS AN ARCTIC AIRMASS INVADES SOUTHWEST AND WEST CENTRAL KANSAS TONIGHT, NORTHEAST WINDS WILL INCREASE TO 20 TO 30 MPH ALONG WITH MUCH COLDER TEMPERATURES LEADING TO VERY COLD WIND CHILL READINGS. KSZ031-046-065-066-079>081-089-090-221845- /O.NEW.KDDC.WC.Y.0002.140123T0600Z-140123T1700Z/ ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER- INCLUDING THE CITIES OF...HAYS...ELLIS...LA CROSSE... RUSH CENTER...LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON... KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT...COLDWATER... PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 434 AM CST WED JAN 22 2014 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM CST THURSDAY. * WIND CHILL VALUES...15 TO 20 DEGREES BELOW ZERO. * TIMING...AFTER MIDNIGHT TILL AROUND 11 AM CST. * OTHER IMPACTS...FROSTBITE CAN OCCUR IN 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND SUSTAINED WINDS OF 5 MPH OR HIGHER WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ 06
4 follow-up statements
756 WWUS43 KDDC 221824 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 1224 PM CST WED JAN 22 2014 ...VERY COLD WIND CHILLS EXPECTED TONIGHT.... .AS AN ARCTIC AIRMASS INVADES SOUTHWEST AND WEST CENTRAL KANSAS TONIGHT... NORTHEAST WINDS WILL INCREASE TO 20 TO 30 MPH ALONG WITH MUCH COLDER TEMPERATURES LEADING TO VERY COLD WIND CHILL READINGS. KSZ031-046-065-066-079>081-089-090-230230- /O.CON.KDDC.WC.Y.0002.140123T0600Z-140123T1700Z/ ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER- INCLUDING THE CITIES OF...HAYS...ELLIS...LA CROSSE... RUSH CENTER...LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON... KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT...COLDWATER... PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 1224 PM CST WED JAN 22 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM CST THURSDAY... * WIND CHILL VALUES...15 TO 20 DEGREES BELOW ZERO. * TIMING...AFTER MIDNIGHT TILL AROUND 11 AM CST. * OTHER IMPACTS...FROSTBITE CAN OCCUR IN 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND SUSTAINED WINDS OF 5 MPH OR HIGHER WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ SUGDEN
409 WWUS43 KDDC 222012 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 212 PM CST WED JAN 22 2014 ...VERY COLD WIND CHILL VALUES EXPECTED OVERNIGHT INTO TOMORROW MORNING.... .AN ARCTIC AIRMASS WILL SPREAD ACROSS SOUTHWEST KANSAS LATE TONIGHT. VERY COLD MINIMUM TEMPERATURES IN COMBINATION WITH MODERATE NORTHEASTERLY WINDS WILL RESULT IN WIND CHILL VALUES PLUMMETING IN THE NEGATIVE 15 TO NEGATIVE 22 TERRITORY. KSZ030-043>045-063-064-077-078-088-231200- /O.EXA.KDDC.WC.Y.0002.140123T0600Z-140123T1700Z/ TREGO-SCOTT-LANE-NESS-FINNEY-HODGEMAN-GRAY-FORD-CLARK- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... SCOTT CITY...DIGHTON...NESS CITY...GARDEN CITY...KALVESTA... JETMORE...HANSTON...CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN... ASHLAND...MINNEOLA 212 PM CST WED JAN 22 2014 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM CST THURSDAY. * WIND CHILL VALUES...OF 15 TO 22 DEGREES BELOW ZERO. * TIMING...THE COLDEST WIND CHILL VALUES ARE EXPECTED BETWEEN 5 AM CST AND 8 AM CST. * OTHER IMPACTS...FROSTBITE CAN OCCUR IN 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND SUSTAINED WINDS OF 5 MPH OR HIGHER WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ KSZ031-046-065-066-079>081-089-090-231200- /O.CON.KDDC.WC.Y.0002.140123T0600Z-140123T1700Z/ ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER- INCLUDING THE CITIES OF...HAYS...ELLIS...LA CROSSE... RUSH CENTER...LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON... KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT...COLDWATER... PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 212 PM CST WED JAN 22 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM CST THURSDAY... * WIND CHILL VALUES...15 TO 22 DEGREES BELOW ZERO. * TIMING...THE COLDEST WIND CHILL VALUES ARE EXPECTED BETWEEN 5 AM CST AND 8 AM CST. * OTHER IMPACTS...FROSTBITE CAN OCCUR IN 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND SUSTAINED WINDS OF 5 MPH OR HIGHER WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ SUGDEN
608 WWUS43 KDDC 231057 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 457 AM CST THU JAN 23 2014 ...VERY LOW WIND CHILLS EXPECTED THIS MORNING.... .ARCTIC HIGH PRESSURE BUILDING INTO WESTERN KANSAS THIS MORNING WILL RESULT IN LOW WIND CHILLS. KSZ030-031-043>046-063>066-077>081-088>090-231700- /O.CON.KDDC.WC.Y.0002.000000T0000Z-140123T1700Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD- GRAY-FORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON... LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...CIMARRON... MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG... HAVILAND...PRATT...ASHLAND...MINNEOLA...COLDWATER...PROTECTION... MEDICINE LODGE...KIOWA...SUN CITY 457 AM CST THU JAN 23 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS MORNING... * WIND CHILL VALUES...OF 15 TO 19 DEGREES BELOW ZERO. * TIMING...THROUGH 11 AM. * OTHER IMPACTS...FROSTBITE CAN OCCUR IN 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND SUSTAINED WINDS OF 5 MPH OR HIGHER WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ FINCH
826 WWUS43 KDDC 231616 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 1016 AM CST THU JAN 23 2014 ...WIND CHILL VALUES ARE NOT QUITE AS LOW AS EXPECTED.... .THE WIND CHILL ADVISORY IS CANCELLED. TEMPERATURES DID NOT COOL AS MUCH AS EXPECTED, AND WINDS HAVE NOT INCREASED AS FAST AS ANTICIPATED. KSZ030-031-043>046-063>066-077>081-088>090-231730- /O.CAN.KDDC.WC.Y.0002.000000T0000Z-140123T1700Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD- GRAY-FORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON... LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...CIMARRON... MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG... HAVILAND...PRATT...ASHLAND...MINNEOLA...COLDWATER...PROTECTION... MEDICINE LODGE...KIOWA...SUN CITY 1016 AM CST THU JAN 23 2014 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND CHILL ADVISORY. WIND CHILL ADVISORY LEVELS WILL NOT BE MET. $$ 12
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 22, 3:59 AM CST, 35 minutes earlier.
Area forecast discussion, Jan 22, 3:59 AM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 359 AM CST Wed Jan 22 2014 ...Updated for Short Term... .SHORT TERM...(Today and tonight) ISSUED AT 358 AM CST WED JAN 22 2014 The main forecast challenges are mainly for tonight with an Arctic cold front, and includes overnight lows, strong winds, wind chills, and areas of light snow. An Arctic airmass will plunge into the Central Plains later this afternoon and tonight as a shortwave trough in Central Canada moves south. Ahead of this front, weak surface high pressure will build into the Plains behind a surface trough with light north to northwest winds. The models have the Arctic boundary near Hays by late afternoon with northeast winds picking up, then through the rest of the southwest and south central Kansas in the evening and overnight. Northeast winds increase to 25 to 35 mph with the front. Highs today, with increasing mid and high cloudiness late this afternoon, will range from the lower 40s in the I-70 area to the mid 40s and upper 40s toward the Oklahoma border. Overnight lows tonight will range from around zero in the I-70 corridor to single digits elsewhere. Strong northeast winds associated with the Arctic boundary should weaken after midnight and towards sunrise. Wind chill readings will be close to wind chill advisory criteria in parts of south central Kansas from Wakeeney to St. John and east with around -15 degrees, but the winds may fall off more than anticipated with the Arctic high ridging. Will go ahead and issue a wind chill advisory staring at midnight into 11 am Thursday that matches up with neighbors. Some light snow is also expected after midnight mainly in the Syracuse to Johnson areas with a dusting to may be less than 1/2 inch with the upper system forcing and highest layer relative humidities. Some light snow and flurries may also be possible towards Garden City to Dodge City and Liberal, but not much accumulation expected. .LONG TERM...(Thursday through Tuesday) ISSUED AT 349 AM CST WED JAN 22 2014 The latest 00 UTC WRF model run was much more aligned with the recent GFS and ECMWF with respect to spatial distribution of precipitation. We've increased probabilities to likely category for about the westernmost 6 counties in southwest Kansas with probabilities tapering off rapidly eastward. The WRF produced snow ratios of around 17:1, beginning and through the duration of the event. Snowfall totals up to around an inch might be expected with this weak upslope, highly efficient dendritic growth environment on Thursday morning. Another night of cold temperatures will follow with good radiational cooling conditions and light surface winds for minimal mixing into Friday morning. Ensemble forecast spreads range from the low teens to mid single digits for lows, which could even fall lower than this given the nature of the very dry air. However the dry air will contribute to rapid warming on Friday as the westerly downslope winds increase with mixing to near 20 knots. Some of the model output produces highs as much as the mid to upper 50s across west central Kansas (Hays-Syracuse). The overnight lows will be much more mild Saturday and Sunday nights as continued westerly downslope winds persist. Highs will also be above normals for late January (forecast highs of mid 50s vs. normals in the 40s). The GFS and ECMWF has reasonably good agreement on yet another cold front and continental polar anticyclone overspreading the Plains states starting late in the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) ISSUED AT 1122 PM CST TUE JAN 21 2014 Weak high pressure will build into western Kansas today followed by an Arctic cold front late this afternoon and evening. This Arctic front caused by a shortwave trough in the upper flow moving out of central Canada and then into the Central Plains later today and tonight. Ahead of the Arctic front light north to northwest are expected, then increasing to 20-35kt with the Arctic boundary around 22-00Z at KHYS and around 02-04Z at KDDC. Mid and high cloudiness will thicken with VFR conditions by afternoon, followed by lower cigs around OVC030/040 and virga behind the front. && .PRELIMINARY POINT TEMPS/POPS... DDC 45 6 20 11 / 0 10 20 0 GCK 45 7 20 8 / 0 20 20 0 EHA 47 11 18 11 / 0 40 60 0 LBL 48 10 20 11 / 0 30 40 0 HYS 41 1 19 8 / 0 10 0 0 P28 46 7 21 13 / 0 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND CHILL ADVISORY from Midnight tonight to 11 AM CST Thursday FOR KSZ031-046-065-066-079>081-089-090. && SHORT TERM...Kruse LONG TERM...Russell AVIATION...Kruse
Nearby
Wind Chill Advisories in Kansas, 2014Every wind chill advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.